Alert archive / South Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 7, NWS Sioux Falls, SD

February 9, 201814 counties in South Dakota

NWS Sioux Falls, SD issued this wind chill advisory at Feb 9, 2018, 3:07 PM CST for 14 counties in South Dakota. It took effect at Feb 10, 2018, 3:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2018, 3:07 PM CST (21:07 UTC)
In effect from
Feb 10, 2018, 3:00 AM CST
Expired
Feb 10, 2018, 10:00 AM CST
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS43 KFSD 092107
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
307 PM CST Fri Feb 9 2018

SDZ038>040-050-052>055-057>060-063-064-100515-
/O.NEW.KFSD.WC.Y.0007.180210T0900Z-180210T1600Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
307 PM CST Fri Feb 9 2018

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 10 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 3 AM to 10 AM CST Saturday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
3 follow-up statements
267 
WWUS43 KFSD 100324
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
924 PM CST Fri Feb 9 2018


SDZ038>040-050-052>055-057>060-063-064-101130-
/O.CON.KFSD.WC.Y.0007.180210T0900Z-180210T1600Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
924 PM CST Fri Feb 9 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 3 AM to 10 AM CST Saturday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
972 
WWUS43 KFSD 101027
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
427 AM CST Sat Feb 10 2018

SDZ038>040-050-052>055-057>060-063-064-101600-
/O.CON.KFSD.WC.Y.0007.000000T0000Z-180210T1600Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
427 AM CST Sat Feb 10 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 10 AM CST this morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
783 
WWUS43 KFSD 101532
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
932 AM CST Sat Feb 10 2018


SDZ038>040-050-052>055-057>060-063-064-101645-
/O.EXP.KFSD.WC.Y.0007.000000T0000Z-180210T1600Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
932 AM CST Sat Feb 10 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

While the wind chill advisory will expire, cold wind chill values
below zero will remain in place through the day.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 3:05 PM CST, 2 minutes earlier.

Area forecast discussion, Feb 9, 3:05 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
305 PM CST Fri Feb 9 2018

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM CST Fri Feb 9 2018

Another cold day across the region as yesterdays system has allowed
cold air to move south. Another piece of energy will race east out
of southern WY across Nebraska and SD and will bring additional
light snow and flurries to many locations. This system is not as
strong as yesterday and is also fighting a little low level dry air,
but with a very deep dendritic layer and decent forcing expect
periods of light snow from late this afternoon through about 10 pm.
The better chances will be near the Missouri River where around an
inch will be possible, while closer to Interstate 90 a quarter to a
half an inch will be possible. As this waves moves through clouds
will clear from the north late tonight and lead to a cold Saturday
morning. Expect low of about 5 below to 10 below for most locations
but closer to zero to 5 below in parts of southwest MN and northwest
IA where clouds could linger until after sunrise.

No threat for snow on Saturday as cold dry air is in place. Highs
will be near 10 above.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM CST Fri Feb 9 2018

Sunday through Tuesday will see upper level flow gradually turn from
northwest to west, which will help bring a milder pattern in the
middle of the week. Precipitation chances are low, but a little light
snow will be possible Monday and Monday night north of Interstate 90
where warm air advection may interact with a deeper dendritic zone.
Nothing to be concerned about now, but something to watch out for.
Lows will generally be 5 below to 5 above with highs 15 to 25 Sunday
through Tuesday. As the upper level flow becomes more westerly a
mild day, fighting snow melt, is expected Wednesday with highs into
the 30s. Cooler air will filter behind for Thursday and Friday but
not as cold as our current air mass. Lows should be in the single
digits to lower teens with highs in the 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1106 AM CST Fri Feb 9 2018

A band of light snow will move east across the area with the
better chances south of Interstate 90. For the most part VFR
conditions are expected but some brief periods of MVFR ceilings
and visibilities will be possible within the band of snow from
about 21z through 3z this evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 3 AM to 10 AM CST Saturday for
     SDZ038>040-050-052>055-057>060-063-064.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Feb 9, 4:45 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
445 AM CST Fri Feb 9 2018

MNZ098-SDZ050-057>065-068-101045-
Rock-Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Bon Homme-
445 AM CST Fri Feb 9 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Yet another round of light snow is expected to develop later this
afternoon and evening. While most areas will get a dusting to half
inch at most, an inch or two of snow accumulation are expected in
locations toward the Missouri River.

Following the snowfall, wind chill values will drop to 20 below to
25 below zero late tonight and early Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though snow reports are
appreciated.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071-
101045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner-Lincoln SD-Yankton-
Clay SD-Union-
445 AM CST Fri Feb 9 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Another period of light snowfall will develop late this afternoon
and evening. Accumulations will be a half inch or less for most,
with some amounts around an inch or a bit more in northeast
Nebraska and the lower Missouri River valley.

Following the snowfall, wind chill values are expected to drop to
10 below to 20 below zero late tonight and early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though snow reports are
appreciated.

MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-101045-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
445 AM CST Fri Feb 9 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Today and Tonight

Wind chill values will fall to 20 below to 25 degrees below zero
late tonight and early Saturday across east central South Dakota
and southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though snow reports are
appreciated.

In the hours before

Local storm report, Feb 9, 10:04 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 AM CST FRI FEB 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             TYNDALL                 42.99N 97.86W
02/09/2018  M2.8 INCH        BON HOMME          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION TYNS2, TYNDALL.

0730 AM     SNOW             8 S BROOKINGS           44.19N 96.79W
02/09/2018  M3.0 INCH        MOODY              SD   COCORAHS

            COCORAHS STATION SD-MY-3, 8 S BROOKINGS.

0630 AM     SNOW             2 SE YANKTON            42.88N 97.36W
02/09/2018  M3.0 INCH        YANKTON            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION YTNS2, 2 SE YANKTON.

0800 AM     SNOW             ROCK RAPIDS             43.43N 96.17W
02/09/2018  M3.6 INCH        LYON               IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION RKRI4, ROCK RAPIDS.

0700 AM     SNOW             ARMOUR 4.6 W            43.33N 98.44W
02/09/2018  M4.0 INCH        DOUGLAS            SD   COCORAHS

            COCORAHS STATION SD-DG-2, ARMOUR 4.6 W.

0937 AM     SNOW             CANISTOTA               43.60N 97.29W
02/09/2018  M4.5 INCH        MCCOOK             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0800 AM     SNOW             10 W DIMOCK             43.50N 98.19W
02/09/2018  M5.0 INCH        DOUGLAS            SD   COCORAHS

            COCORAHS STATION SD-DG-1, 10 W DIMOCK.

&&
Local storm report, Feb 9, 10:34 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1034 AM CST FRI FEB 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     SNOW             3 SSW ARTHUR            42.28N 95.36W
02/09/2018  M3.0 INCH        IDA                IA   COCORAHS

            COCORAHS STATION IA-ID-4, 3 SSW ARTHUR.

0800 AM     SNOW             CHEROKEE                42.76N 95.54W
02/09/2018  M4.0 INCH        CHEROKEE           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CKPI4, CHEROKEE.

0600 AM     SNOW             HURLEY                  43.28N 97.09W
02/09/2018  M4.8 INCH        TURNER             SD   COCORAHS

            COCORAHS STATION SD-TR-9, HURLEY.

1030 AM     SNOW             1 NNE LUVERNE           43.66N 96.20W
02/09/2018  E3.5 INCH        ROCK               MN   LAW ENFORCEMENT

1015 AM     SNOW             4 SSW PICKSTOWN         43.02N 98.56W
02/09/2018  M1.5 INCH        GREGORY            SD   CO-OP OBSERVER

1011 AM     SNOW             13 WNW PLATTE           43.49N 99.06W
02/09/2018  M4.0 INCH        CHARLES MIX        SD   CO-OP OBSERVER

0700 AM     SNOW             WESSINGTON SPRINGS      44.08N 98.57W
02/09/2018  M4.0 INCH        JERAULD            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WSPS2, WESSINGTON
            SPRINGS.

&&
Local storm report, Feb 9, 11:39 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CST FRI FEB 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     SNOW             1 W MADISON             44.01N 97.13W
02/09/2018  M3.0 INCH        LAKE               SD   EMERGENCY MNGR

0800 AM     SNOW             MARSHALL                44.47N 95.80W
02/09/2018  M1.5 INCH        LYON               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION MMLM5, MARSHALL.

&&
Local storm report, Feb 9, 12:58 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1258 PM CST FRI FEB 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             EMERSON                 42.28N 96.73W
02/09/2018  M1.5 INCH        DIXON              NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION EMRN1, EMERSON.

0700 AM     SNOW             LAKEFIELD               43.68N 95.18W
02/09/2018  M2.2 INCH        JACKSON            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION LKFM5, LAKEFIELD.

&&
Local storm report, Feb 9, 2:13 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
213 PM CST FRI FEB 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             GREGORY 8.7 N           43.36N 99.42W
02/09/2018  M4.5 INCH        GREGORY            SD   COCORAHS

            COCORAHS STATION SD-GY-3, GREGORY 8.7 N.

0100 PM     SNOW             REMSEN NO. 2            42.81N 95.98W
02/09/2018  M3.4 INCH        PLYMOUTH           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION RMSI4, REMSEN NO. 2.

0700 AM     SNOW             SIOUX FALLS 3ESE        43.53N 96.67W
02/09/2018  M3.5 INCH        MINNEHAHA          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION DEMS2, SIOUX FALLS
            3ESE.

&&
Local storm report, Feb 9, 2:15 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 PM CST FRI FEB 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 WNW EVERLY            43.18N 95.38W
02/09/2018  M4.0 INCH        CLAY               IA   CO-OP OBSERVER

&&

TRM

Nearby

Wind Chill Advisories in South Dakota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.